Alert archive / Michigan / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS Gaylord, MI
NWS Gaylord, MI issued this flash flood warning at Jul 22, 2009, 6:00 PM EDT for Gladwin County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2009, 6:00 PM EDT (22:00 UTC)
- Expired
- Jul 22, 2009, 9:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Flood severity
- None
County Gladwin County, MI
The radar
The NCL Michigan radar (KAPX), 94 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 10.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 366 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KAPX 222200
FFWAPX
MIC051-230100-
/O.NEW.KAPX.FF.W.0001.090722T2200Z-090723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
600 PM EDT WED JUL 22 2009
THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
GLADWIN COUNTY IN NORTHERN LOWER MICHIGAN...
* UNTIL 900 PM EDT
* AT 556 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA. RADAR
ESTIMATED 2 TO 4 INCHES OF RAIN IN FAR NORTHEAST GLADWIN
COUNTY...IN BOURRET TOWNSHIP. MOST OF THIS HEAVY RAIN FELL IN THE
EAST BRANCH TITTABAWASSEE RIVER BASIN. FLASH FLOODING IS LIKELY
ALONG THE EAST BRANCH OF THE TITTABAWASSEE RIVER...INCLUDING
BIRCHWOOD SHORES AND THE WILDWOOD STATE FOREST CAMPGROUND.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BOWMANVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.
&&
LAT...LON 4417 8437 4417 8418 4416 8417 4404 8417
4404 8437
$$
JZ3 follow-up statements
778
WGUS73 KAPX 222251
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
651 PM EDT WED JUL 22 2009
MIC051-230100-
/O.CON.KAPX.FF.W.0001.000000T0000Z-090723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN MI-
651 PM EDT WED JUL 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
GLADWIN COUNTY...
AT 645 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 2
TO 4 INCHES OF RAIN IN FAR NORTHEAST GLADWIN COUNTY BETWEEN 4 AND 6
PM. THE HEAVY RAIN HAS SINCE ENDED. LOCAL OFFICIALS REPORT THAT
DITCHES ARE FULL AND THERE IS A CONSIDERABLE AMOUNT OF STANDING
WATER IN MANY YARDS. HOWEVER...SIGNIFICANT FLASH FLOODING WAS NOT
OBSERVED.
HOWEVER...RAPID RISES ON AREA CREEKS AND RIVERS REMAIN LIKELY AS
RUNOFF FROM EARLIER RAINS CONTINUES. FLOODING COULD RAPIDLY DEVELOP
ALONG LAPORTE CREEK...AND ALONG THE EAST BRANCH OF THE TITTABAWASSEE
RIVER. THE MAIN IMPACT WILL BE FELT NEAR AND UPSTREAM OF BIRCHWOOD
SHORES...INCLUDING AT THE WILDWOOD STATE FOREST CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
&&
LAT...LON 4417 8437 4417 8418 4416 8417 4404 8417
4404 8437
$$
JZ424
WGUS73 KAPX 222342
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
742 PM EDT WED JUL 22 2009
MIC051-230100-
/O.CON.KAPX.FF.W.0001.000000T0000Z-090723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN MI-
742 PM EDT WED JUL 22 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM EDT FOR
GLADWIN COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATED 2 TO 4 INCHES OF
RAIN IN FAR NORTHEAST GLADWIN COUNTY BETWEEN 4 AND 6 PM. THE HEAVY
RAIN HAS ENDED. LOCAL OFFICIALS REPORT THAT DITCHES ARE FULL AND
THERE IS A CONSIDERABLE AMOUNT OF STANDING WATER IN MANY YARDS.
SIGNIFICANT FLASH FLOODING WAS NOT OBSERVED.
HOWEVER...RAPID RISES ON AREA CREEKS AND RIVERS REMAIN LIKELY AS
RUNOFF FROM EARLIER RAINS CONTINUES. FLOODING COULD RAPIDLY DEVELOP
ALONG LAPORTE CREEK...AND ALONG THE EAST BRANCH OF THE TITTABAWASSEE
RIVER. THE MAIN IMPACT WILL BE FELT NEAR AND UPSTREAM OF BIRCHWOOD
SHORES...INCLUDING AT THE WILDWOOD STATE FOREST CAMPGROUND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO
STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY
RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS.
&&
LAT...LON 4417 8437 4417 8418 4416 8417 4404 8417
4404 8437
$$
JZ391
WGUS73 KAPX 230101
FFSAPX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
901 PM EDT WED JUL 22 2009
MIC051-230110-
/O.EXP.KAPX.FF.W.0001.000000T0000Z-090723T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLADWIN MI-
901 PM EDT WED JUL 22 2009
...THE FLASH FLOOD WARNING HAS EXPIRED FOR GLADWIN COUNTY...
VERY HEAVY RAIN PRODUCED CONSIDERABLE PONDING AND AREAS OF STANDING
WATER IN NORTHEAST GLADWIN COUNTY LATE THIS AFTERNOON. HOWEVER...NO
SIGNIFICANT FLASH FLOODING HAS BEEN REPORTED. THEREFORE...THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE.
STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST
WEATHER INFORMATION.
LAT...LON 4417 8437 4417 8418 4416 8417 4404 8417
4404 8437
$$
JZWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this flash flood warning went out at Jul 22, 3:45 PM EDT, 2 hours 15 minutes earlier.
Area forecast discussion, Jul 22, 3:45 PM EDT, 2 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 345 PM EDT WED JUL 22 2009 .SYNOPSIS.../ISSUED AT 320 PM/ AN UPPER-LEVEL DISTURBANCE WAS MOVING THROUGH THE REGION THIS AFTERNOON...BRINGING SCATTERED SHOWERS AND A COUPLE THUNDERSTORMS. ANOTHER UPPER-LEVEL DISTURBANCE WILL DROP INTO MI THU...BRINGING ANOTHER RISK OF SCATTERED SHOWERS AND THUNDERSTORM. A WELL- ORGANIZED...POTENT LOW PRESSURE SYSTEM WILL DIVE SOUTH INTO THE REGION FRI INTO FRI NIGHT. THIS SYSTEM COULD BRING A PERIOD OF THUNDERSTORMS TO NORTHERN MI. UNSETTLED AND COOLER-THAN-NORMAL WEATHER WILL FOLLOW THIS SYSTEM...AS UPPER-LEVEL LOW PRESSURE STALLS OVER THE GREAT LAKES YET AGAIN. JH && .SHORT TERM.../ISSUED AT 320 PM/...TONIGHT MAIN 500 MB VORT MAX IS HEADING NORTH OF THE FORECAST AREA PUSHING THE RAIN SHOWERS AND WEAK THUNDERSTORMS THROUGH E UPPER AND N LAKE HURON. SCATTERED RAIN SHOWERS CONTINUE IN N LOWER IN THE WAKE OF THE VORT MAX WITH A LINE SHOWERS SOUTH OF THE FORECAST AREA ALONG US-10. THIS LINE, WHILE MOVING NORTH, IS ALSO WEAKENING WILL EXPECT THE RAIN, BUT LITTLE THUNDERSTORM ACTIVITY AS IT HEADS NORTH. AS THE SFC LOW DEVELOPS IN THE LOWER OHIO VALLEY AND MOVES NE TO NEAR SE LOWER OVERNIGHT, EXPECT THAT THE MAIN RAIN WILL STAY IN THE SE PORTION OF THE FORECAST AREA AROUND GLADWIN TO HARRISVILLE AREA. WILL CONTINUE WITH SCATTERED WORDING AS THE LIGHT N TO NE SFC FLOW KEEPS MOST OF THE RAIN OUT OF N LOWER. LUTZ && .LONG TERM.../ISSUED AT 320 PM/...THURSDAY AND BEYOND ANOMALOUS SUMMER PATTERN OF 2009 CONTINUES UNABATED THROUGH THE DURATION OF THE EXTENDED FORECAST...WITH MID-WINTER TYPE UPPER LEVEL CONFIGURATION FEATURING MAINTENANCE OF WESTERN NOAM RIDGE AXIS BOUNDED BY UNUSUALLY STRONG BERING SEA LOW PRESSURE AND PERSISTENT GREAT LAKES CENTERED TROUGHING. WHILE THIS PATTERN IS NOT PARTICULARLY A MOIST ONE (AS MOST CAN ATTEST TO THIS SUMMER)...VARIOUS RIPPLES ROTATING SOUTHEAST IN GENERAL NORTHWEST FLOW YIELDS THE POTENTIAL FOR PERIODIC EPISODES OF SHOWERS...WITH THE MOST INTRIGUING SYSTEM OF THE BUNCH SET TO CROSS THE NORTHWOODS LATER THIS WEEK. FORECAST CONCERNS ONCE AGAIN CENTER ON THIS PERIODIC SHOWER POTENTIAL AND ASSOCIATED CLOUD AND TEMPERATURE TRENDS. THURSDAY...UNSETTLED DAY IS EXPECTED AS COOL AIR ALOFT (NEGATIVE MID TEENS AT 500MB) ASSOCIATED WITH LONGWAVE TROUGH AXIS...COMBINES WITH DAYTIME HEATING AND LAKE BREEZE CONVERGENCE AXES TO KICK OFF SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS. GREATEST COVERAGE IS EXPECTED IN THE TRADITIONAL AREAS OF NORTHEAST LOWER MICHIGAN AND INTERIOR SECTIONS OF UPPER MICHIGAN WHERE CONVERGENCE IS MAXIMIZED ...ALTHOUGH STILL EXPECT SCATTERED COVERAGE AT BEST EVEN HERE. PER THE USUAL...STABILIZING INFLUENCES OF LAKE MICHIGAN WILL PROBABLY ALLOW NORTHWEST LOWER MICHIGAN TO ESCAPE MOST OF THE SHOWER AND STORM THREAT. NEARLY NON-EXISTENT MID LEVEL WIND FIELDS...RELATIVELY HIGH FREEZING LEVELS (>10.0KFT)...AND MEAN LAYER CAPE VALUES ON THE ORDER OF 700-800 J/KG SUGGESTS ANY STORMS SHOULD REMAIN WELL BELOW SEVERE LIMITS...ALTHOUGH LOCAL POCKETS OF HEAVY RAIN ARE POSSIBLE GIVEN SLOW STORM MOVEMENT. THINKING SOME BREAKS IN THE OVERCAST WILL HELP TEMPERATURES REACH THE LOW TO MID 70S...WITH PERHAPS A FEW UPPER 70S FAR SOUTHEAST. THURSDAY NIGHT...COMBINATION OF SLOWLY DEPARTING TROUGH AXIS AND LOSS OF INSTABILITY SHOULD LEAD TO A DRY NIGHT. MAINTENANCE OF LIGHT WIND AND BOUNDARY LAYER MOISTURE DOES ARGUE FOR SOME FOG DEVELOPMENT...BUT WILL LET LATER SHIFTS HANDLE THIS POSSIBILITY. FRIDAY AND FRIDAY NIGHT...PROBABLY THE MOST INTERESTING PORTION OF THE FORECAST AS STRONG TROUGH REINFORCING SHORTWAVE DROPS INTO THE NORTHERN LAKES REGION...HELPING ORGANIZE A RATHER SUMMERTIME IMPRESSIVE LOW PRESSURE CENTER ACROSS THE WESTERN LAKES FRIDAY... EVENTUAL CROSSING NORTHERN MICHIGAN FRIDAY NIGHT. DECENT MOISTURE POOLING (PWAT VALUES AOA 1.25 INCHES)...COINCIDENT WITH INFERRED LOW LEVEL MASS CONVERGENCE ON NOSE OF 35 KNOT LOW LEVEL JET AND UPPER LEVEL JET LEFT EXIT REGION DYNAMICS...SUPPORTS SHOWERS AND THUNDERSTORMS OVERSPREADING NORTHERN MICHIGAN DURING THE DAY FRIDAY...AND ESPECIALLY FRIDAY NIGHT. GIVEN SOME CONSISTENCY WITH THIS FEATURE PER LAST SEVERAL RENDITIONS OF VARIOUS GUIDANCE...FELT LIKELY WORDING IS APPROPRIATE FRIDAY NIGHT...WITH INCREASING POPS DURING THE DAY FRIDAY AS THIS SYSTEM APPROACHES. EVEN CANNOT COMPLETELY RULE OUT A SEVERE STORM OR TWO WITH PROXIMITY OF MID LEVEL JET MAX...ALTHOUGH LATEST TRENDS SUGGEST BEST WIND VELOCITIES WILL REMAIN TO OUR SOUTHWEST. SOUTHWEST WINDS AND SOME SUN ON FRIDAY WILL ALLOW TEMPERATURES TO MAKE A RUN AT THE UPPER 70S OVER NORTHERN LOWER...WITH THE COOLING INFLUENCE OF LAKE MICHIGAN KEEPING READINGS A COUPLE DEGREES COOLER ALONG THE COAST AND ACROSS EASTERN UPPER. SATURDAY AND SUNDAY...AFTER SOME LINGERING SHOWERS AND POSSIBLE STORMS SATURDAY AS THE ATTENDANT COLD FRONT SWEEPS THROUGH...THINKING DRY CONDITIONS SHOULD PREVAIL FOR THE REMAINDER OF THE WEEKEND. CANNOT COMPLETELY RULE OUT AN ISOLATED SHOWER OR TWO SOMETIME SATURDAY NIGHT...OR ESPECIALLY SUNDAY...UNDER LINGERING COLD POOL...BUT GIVEN LOW PROBABILITY OF SUCH AN OCCURRENCE AND SOME LINGERING QUESTIONS ABOUT AVAILABLE MOISTURE...DECIDED AGAINST ANY SPECIFIC SHOWER INCLUSION. HAVE UNDERCUT NUMERICAL AND HPC TEMPERATURE GUIDANCE BOTH AFTERNOONS BY A COUPLE DEGREES USING RECENT HISTORY OF SUCH PATTERN AS A PROXY. LOOK FOR HIGHS IN THE LOW...TO PERHAPS MIDDLE...70S ON SATURDAY...WITH HIGHS BACK INTO THE MID TO UPPER 70S BY SUNDAY. REST OF THE FORECAST (SUNDAY NIGHT THROUGH WEDNESDAY)...SAME OLD SAME OLD AS MICHIGAN REMAINS DEEPLY ENTRENCHED IN RELATIVELY DRY AND COOL NORTHWEST FLOW. INDIVIDUAL DISTURBANCES ROTATING SOUTHEAST THROUGH THE TROUGH AXIS MAY KICK OFF SOME SCATTERED SHOWERS...WITH CURRENT PROGS SUGGESTING MONDAY NIGHT AND TUESDAY BEING THE BEST TIME FRAME. TEMPERATURES LOOK TO RATHER ENJOYABLE...WITH HIGHS IN THE 70S AND LOWS IN THE 50S. MSB && .MARINE.../ISSUED AT 320 PM/ MARINE...WINDS AND WAVES WILL REMAIN BELOW SCA CRITERIA THROUGH AT LEAST THURSDAY NIGHT DUE TO OVERALL WEAK SYNOPTIC FLOW. SOME LAKE BREEZE DEVELOPMENT...OR AT LEAST PARTIAL TURNING OF THE WINDS...IS EXPECTED THURSDAY...AS GENERAL WIND FLOW BACKS FROM EAST TO NORTH TONIGHT AND THURSDAY. THE THREAT OF A FEW SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE GREAT LAKES THROUGH THURSDAY AS AN UPPER TROUGH SLOWLY SWEEPS ACROSS THE REGION. SWR/MSB && .AVIATION.../ISSUED AT 228 PM/...VALID FOR 18Z TAFS SLOWED THE RAIN DOWN IN APN AND HELD ONTO IT IN PLN AND TVC, ALTHOUGH THE TVC WAS DOWNSCALED TO SHOWERS INSTEAD THUNDER. RAIN SHOWERS WILL CONTINUE WEST OF I-75 ALL DAY TODAY. THE CIGS WILL BE MVFR TO IFR WITH THE RAIN. AT APN, MOST OF THE DAY WILL BE VFR WITH SOME PATCHES OF IFR CIGS AS CLOUDS MOVE IN FROM LAKE HURON. WHILE THE SHOWERS ARE EXPECTED TO WEAKEN AND BECOME MORE SCATTERED THROUGH THE NIGHT. LUTZ && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. LH...NONE. LS...NONE. &&
Hazardous weather outlook, Jul 22, 5:14 PM EDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 514 PM EDT WED JUL 22 2009 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 231200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 514 PM EDT WED JUL 22 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL OCCUR ACROSS NORTHERN MICHIGAN THROUGH TONIGHT. AN ISOLATED THUNDERSTORM ACROSS NORTHEAST LOWER MICHIGAN THIS EVENING MAY BECOME SEVERE...WITH QUARTER SIZE HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREAT. OTHERWISE...BRIEF VERY HEAVY RAIN IS LIKELY WITH ANY STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN MICHIGAN ON THURSDAY. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER MUCH OF NORTHERN MICHIGAN AGAIN FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MSB/DL
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:10 PM EDT | Severe Thunderstorm Warning | APX | Arenac, Gladwin, Ogemaw | 28 min |
Nearby
Flash Flood Warnings in Michigan, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.